Alert archive / North Carolina / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 262, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Aug 4, 2009, 4:13 PM EDT for Franklin County, Granville County, Wake County, North Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2009, 4:13 PM EDT (20:13 UTC)
- Expired
- Aug 4, 2009, 4:37 PM EDT
- In force
- 24 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
Counties Franklin County, NC, Granville County, NC, Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 43 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.2 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1471 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KRAH 042013
SVRRAH
NCC069-077-183-042100-
/O.NEW.KRAH.SV.W.0262.090804T2013Z-090804T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
413 PM EDT TUE AUG 4 2009
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN WAKE COUNTY IN CENTRAL NORTH CAROLINA
WESTERN FRANKLIN COUNTY IN CENTRAL NORTH CAROLINA
SOUTHERN GRANVILLE COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 500 PM EDT
* AT 411 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 7 MILES WEST OF PURNELL...OR 8 MILES SOUTH OF
CREEDMOOR...MOVING EAST AT 10 MPH. PENNY SIZED HAIL AND WINDS IN
EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
FALLS LAKE...
PURNELL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS OF 58 MPH AND GREATER...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.
&&
LAT...LON 3586 7832 3591 7879 3593 7874 3597 7871
3601 7871 3603 7872 3601 7875 3606 7875
3606 7879 3609 7881 3618 7851 3616 7842
3622 7838 3623 7834
TIME...MOT...LOC 2013Z 264DEG 9KT 3601 7869
$$
231 follow-up statement
000
WWUS52 KRAH 042037
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
437 PM EDT TUE AUG 4 2009
NCC069-077-183-042045-
/O.CAN.KRAH.SV.W.0262.000000T0000Z-090804T2100Z/
WAKE NC-FRANKLIN NC-GRANVILLE NC-
437 PM EDT TUE AUG 4 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN GRANVILLE...WESTERN
FRANKLIN AND NORTHEASTERN WAKE COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND THE WARNING IS
NO LONGER IN EFFECT.
IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE NOTIFY YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM
TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE
IN RALEIGH.
LAT...LON 3586 7832 3591 7879 3593 7874 3597 7871
3601 7871 3603 7872 3601 7875 3606 7875
3606 7879 3609 7881 3618 7851 3616 7842
3622 7838 3623 7834
TIME...MOT...LOC 2035Z 279DEG 10KT 3597 7861
$$
23What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:14 PM EDT, 59 minutes earlier.
Area forecast discussion, Aug 4, 3:14 PM EDT, 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 314 PM EDT TUE AUG 4 2009 .SYNOPSIS... A WEAK TROUGH OF LOW PRESSURE WILL HOLD IN PLACE OVER THE PIEDMONT OF NORTH CAROLINA THROUGH WEDNESDAY. AN APPROACHING UPPER LEVEL DISTURBANCE WILL INCREASE THE CHANCE OF THUNDERSTORMS ON WEDNESDAY AND ESPECIALLY THURSDAY. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... AS OF 315 PM TUESDAY... LATEST SFC ANALYSIS SHOWS A BROAD TROUGH OF LOW PRESSURE EXTENDING FROM NEAR KDCA...TO KRIC...TO JUST W OF KRDU TO TO NEAR KCAE. LATEST VIS SAT SHOWS SCT CU ACROSS CENTRAL NC WITH AN AREA OF ENHANCED CU AND A COUPLE OF ISOLATED SHOWERS ALONG THE SFC TROUGH NEAR THE TRIANGLE AREA. MOISTURE IN THIS LOCATION IS SHALLOW BUT SUFFICIENT TO ALLOW CONVECTION TO INITIATE. OTHER SCT CONVECTION HAS DEVELOPED IN NE NC AND AND IN THE S COASTAL PLAIN IN AN AREA OF ENHANCED INSTABILITY WITH MLCAPES APPROACHING 2K...LOW LEVEL CONVERGENCE ALONG A MOISTURE GRADIENT AND ALONG A SHEAR AXIS SHOWN IN WV IMAGERY. ANOTHER AREA OF CONVECTION FROM A REMNANT MCS WAS MOVING SE INTO SW VA AND W NC. ADDITIONAL CONVECTION HAS DEVELOPED AHEAD OF THIS FEATURE FROM DIFFERENTIAL HEATING. FINALLY AN IMPRESSIVE MCS WAS DROPPING ACROSS THE OHIO RIVER IN KY. EVENING FCST IS COMPLICATED BY THE VARIOUS CONVECTIVE AREAS AND MECHANISMS FORCING THE CONVECTION. EXPECT THE ISOLATED CONVECTION ACROSS THE PIEDMONT TO BE RESTRICTED IN INTENSITY AND COVERAGE BY THE DRY AIR ALOFT. BEST INSTABILITY REMAINS ACROSS THE COASTAL PLAIN AND COASTAL REGION WHERE CONVECTION SHOULD BE A LITTLE STRONGER AND WITH BETTER COVERAGE. HIGH RESOLUTION WRF RUNS SUGGEST THAT MCS NEAR THE OH RIVER SHOULD TURN MORE SOUTH AND AVOID CENTRAL NC. CONVECTION DEVELOPING ACROSS THE HIGHER TERRAIN OF NC WILL LIKELY DRIFT INTO PORTIONS OF THE TRIAD THIS EVENING. CONVECTION SHOULD BE WINDING DOWN LATE THIS EVENING WITH THE LOSS OF HEATING. THE REMAINDER OF THE OVERNIGHT SHOULD FEATURE PARTLY CLOUDY SKIES WITH A PATCHY FOG IN THE COASTAL PLAIN AND SANDHILLS TOWARD DAYBREAK. OVERNIGHT LOWS WILL RANGE NEAR MOS GUIDANCE IN THE UPPER 60S TO LOWER 70S. -BLAES && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/... AS OF 250 PM TUESDAY... BOTH THE GFS AND NAM ARE SUPPORTIVE OF INCREASING LIFT WEDNESDAY AFTERNOON NEAR THE VIRGINIA BORDER AS A MODERATELY-STRONG MID-LEVEL SHORTWAVE MOVES TOWARD CENTRAL NORTH CAROLINA FROM THE NORTHWEST. WHILE JET SUPPORT IS LACKING...SUFFICIENT LIFT EXISTS ALONG AN APPROACHING FRONT AND IN AMPLE UPPER-LEVEL DIVERGENCE TO PROVIDE FOR AT LEAST SCATTERED THUNDERSTORMS IN THE LATE AFTERNOON ESPECIALLY ALONG AND TO THE NORTH OF INTERSTATE 85. FARTHER SOUTH...BUFR SOUNDINGS ARE MORE STABLE AND CONVERGENCE LACKING TO CURRENTLY SUPPORT MORE THAN AN ISOLATED SHOWER OR THUNDERSTORM IN THE AFTERNOON. SURFACE-BASED CAPE INCREASES TO NEARLY 2000J/KG WITH -10C TO -30C CAPE FROM 400J/KG TO 700J/KG. THE NAM HAS MUCH LESS SHEAR... WHILE THE 0-6KM SHEAR FROM THE GFS IS ON THE ORDER OF 30KT PARTICULARLY NEAR THE VIRGINIA BORDER BY 00Z THURSDAY. WEDNESDAY NIGHT...THE INSTABILITY AXIS SLOWLY SHIFTS SOUTHEAST WHILE BUFR SOUNDINGS EXHIBIT A GRADUAL INCREASE IN STABILITY...DUE PRIMARILY TO DIURNAL EFFECTS. SCATTERED SHOWERS AND THUNDERSTORMS...MOST LIKELY ACROSS THE NORTH...SHOULD GRADUALLY DIMINISH OVERNIGHT LEAVING JUST A SLIGHT CHANCE IN THE MOIST AND MODESTLY UNSTABLE AIR LATE AWAY FROM THE TRIAD. MID-LEVEL SHORTWAVE AND TROUGHINESS SLOWLY MOVES THROUGH CENTRAL NORTH CAROLINA THURSDAY. WHILE BUFR SOUNDINGS ARE RELATIVELY STABLE IN THE IMMEDIATE TRIAD...FARTHER EAST AND SOUTHEAST...THETA-E AXIS REMAINS WITH CONTINUING AMPLE LOW-LEVEL CONVERGENCE COUPLED WITH UPPER-LEVEL DIFFLUENCE. INSTABILITY...AGAIN...WILL BE AVAILABLE WITH LIFTED INDICES ON THE ORDER OF -3C TO -5C. FOR NOW...PLAN TO KEEP THE IMMEDIATE TRIAD DRY WITH SCATTERED THUNDERSTORMS OUTSIDE OF THAT AREA. PRECIPITATION SHOULD AGAIN GRADUALLY DIMINISH DIURNALLY AND MOVE OFF TO THE EAST AND SOUTHEAST AS MORE STABLE AIR MOVES IN ASSOCIATED WITH THE PASSAGE OF THE MID-LEVEL SHORTWAVE. FRIDAY...BOTH THE NAM AND THE GFS FORECAST A RELATIVE MINIMUM OF MOISTURE OVER CENTRAL NORTH CAROLINA...REFLECTED BY K INDICES ONLY AS HIGH AS THE 20S. 700MB THETA-E IS ALSO DRY...HOWEVER...AMPLE INSTABILITY REMAINS ESPECIALLY OVER THE SOUTHEAST AND SOUTH WITH SURFACE-BASED CAPE VALUES TO AROUND 1500J/KG. AN INCREASE IN 850MB THETA-E IS PRESENT OVER THE SOUTH AND SOUTHEAST...AND WITH A WEAK SURFACE TROUGH NEARBY AN ISOLATED SHOWER OR THUNDERSTORM STILL CANNOT BE RULED OUT MAINLY ALONG AND EAST OF THE INTERSTATE 95 CORRIDOR. HIGH TEMPERATURES WILL BE SOLIDLY IN THE 90S WEDNESDAY...AND HEAT INDICES IN A FEW SPOTS COULD RANGE FROM 100 TO CLOSE TO 105 DURING MAX HEATING. HIGHS WILL COOL MOSTLY INTO THE MID AND UPPER 80S THURSDAY UNDER AMPLE CLOUD COVER AS FORECAST BY BOTH THE NAM AND THE GFS. HIGHS FRIDAY...IN THE DRIER AIR...WILL CLIMB AGAIN TO THE UPPER 80S TO NEAR 90 DEGREES. LOWS WILL BE FORECAST CLOSE TO THE CONSENSUS OF MOS. -DJF && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... AS OF 250 PM TUESDAY... MOISTURE WILL CONTINUE TO BE PRESENT THROUGHOUT THE REGION. THERE ARE DIFFERENCES BETWEEN THE GFS AND ECMWF CONCERNING THE LOCATION OF THE AXIS OF THE UPPER-LEVEL RIDGE. WITH THE ECMWF BEING MORE TO THE WEST AND THE CONSENSUS OF MOS ENSEMBLE GUIDANCE SUGGESTING CHANCES FOR SHOWERS AND THUNDERSTORMS...WILL FORECAST A CHANCE OF THUNDERSTORMS FOR SATURDAY. POPS WERE MODIFIED USING A BLEND OF HPC GUIDANCE...GFS...AND ECMWF. SUNDAY AND MONDAY POPS WERE LOWERED AS THE UPPER LEVEL RIDGE ON THE GFS IS STRONGER OVER CENTRAL NORTH CAROLINA...AND THE ECMWF SHOWS NO STRONG MID-LEVEL WAVE MOVING THROUGH THE AREA. A FRONTAL SYSTEM APPROACHING FROM THE GREAT LAKES AND OHIO VALLEY TUESDAY...BASED ON BOTH THE ECMWF AND THE GFS...WILL INCREASE THE CHANCES FOR POPS ON TUESDAY AS IT PASSES THROUGH THE CWA LATE TUESDAY OR TUESDAY NIGHT. TEMPERATURES FOR THE FORECAST PERIOD ARE A MAJOR CONCERN. THE PRESENCE OF THE AMPLIFIED UPPER LEVEL RIDGE WILL CAUSE TEMPS TO BE ABOVE NORMAL THROUGHOUT THE FORECAST PERIOD. THE GFS WAS SLIGHTLY HIGHER IN MAX AND MIN TEMPERATURES WHEN COMPARED THE ECMWF. IF THE GFS VERIFIES EXACTLY...HIGHS COULD BE WELL INTO THE 90S. THE ECMWF WAS CONSISTENTLY SHOWING LOWER TO MAYBE MID 90S. AT A MINIMUM... BASED ON THE 1000-850MB THICKNESS FOR BOTH THE GFS AND ECMWF... TEMPERATURES SHOULD BE REMAIN A CATEGORY OR TWO ABOVE NORMAL FOR BOTH HIGH AND LOW TEMPERATURES THROUGHOUT THE EXTENDED FORECAST. MAX AND MIN TEMPERATURES WERE MODIFIED BASED CLOSELY ON HPC GUIDANCE. -EDM/DJF && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... AS OF 130 PM TUESDAY... LATEST VIS SAT SHOWS SCT CU ACROSS CENTRAL NC. ISOLATED CONVECTION DEVELOPING IN THE N COASTAL PLAIN NE OF KRWI AND IN THE S COASTAL PLAIN SE OF KFAY. THIS CONVECTION IS DEVELOPING IN AN AREA OF ENHANCED INSTABILITY WITH MLCAPES APPROACHING 2K...LOW LEVEL CONVERGENCE ALONG A MOISTURE GRADIENT AND ALONG A SHEAR AXIS SHOWN IN WV IMAGERY. ANOTHER AREA OF CONVECTION IN THE FORMS OF AN MCS IS LOCATED UPSTREAM ACROSS THE APPALACHIANS IN WV IS MOVING SE BUT CONTINUES TO SHOW A WEAKENING TREND. EXPECT CONVECTIVE COVERAGE ACROSS THE TAF LOCATIONS TO BE LIMITED THIS AFTN/EVE AS DEEP MOISTURE IS LACKING AND BEST SETUP FOR CONVECTION LIES OUTSIDE THE FORECAST AREA NEAR THE COAST AND IN THE MTNS AND FOOTHILLS. WILL INCLUDE A MENTION OF CB IN THE TRIAD TAFS AT KGSO AND KINT TO ACCOUNT FOR LEFTOVER CONVECTION ASSOCIATED WITH THE MCS WHICH MAY MAKE A RUN AT THE W PIEDMONT THIS EVENING. OTHER CONVECTION NEAR THE COASTAL PLAIN WILL BE ISOLATED AND SHOULD DIMINISH SHORTLY AFTER SUNSET AND WILL NOT BE INCLUDED IN THE TAFS. THE REMAINDER OF THE OVERNIGHT SHOULD FEATURE MAINLY VFR CONDITIONS WITH HIGH CEILINGS ASSOCIATED WITH CONVECTIVE DEBRIS CLOUDS. SOME MVFR FOG IS POSSIBLE TOWARD DAYBREAK ON WED...PRIMARILY AT THE E TAF SITES OF KRWI...KFAY AND KRDU. FAIR WEATHER CONDITIONS EXPECTED THROUGH MIDDAY WED WITH MAINLY VFR CONDITIONS EXPECTED IN A DEVELOPING CU FIELD ON WED MORNING AND EARLY AFTERNOON. SCT CONVECTION SHOULD DEVELOP DURING THE MID AND LATE AFTERNOON... ESPECIALLY ACROSS NORTHERN PORTIONS OF NC. FOR THE EXTENDED PERIOD OF WED NIGHT THROUGH SATURDAY...A WARM AND MOIST FLOW AROUND A HIGH PRESSURE OFF THE SOUTHEAST COAST WILL LEAD TO THE DEVELOPMENT OF SCATTERED...MAINLY AFTERNOON AND EVENING THUNDERSTORMS. THE BEST THUNDERSTORM COVERAGE SHOULD BE ON THUR. THERE WILL ALSO BE THE POTENTIAL FOR IFR STRATUS OR FOG EACH MORNING. -BLAES && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...BLAES NEAR TERM...BLAES SHORT TERM...DJF LONG TERM...EDM/DJF AVIATION...BLAES
Hazardous weather outlook, Aug 4, 4:14 AM EDT, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 414 AM EDT TUE AUG 4 2009 NCZ007>011-021>028-038>043-073>078-083>086-088-089-050930- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 414 AM EDT TUE AUG 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 4, 11:36 AM EDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1136 AM EDT TUE AUG 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL 3 ESE ROCKFISH 34.96N 79.02W
08/03/2009 E0.75 INCH CUMBERLAND NC PUBLIC
PENNY SIZE HAIL REPORTED AT CONVENIENCE STORE.
&&
TDHSpecial weather statement, Aug 4, 3:53 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 353 PM EDT TUE AUG 4 2009 NCZ008-024-025-040-042-076-077-089-042100- GRANVILLE-ORANGE-DURHAM-CHATHAM-JOHNSTON-LEE-HARNETT-SAMPSON- INCLUDING THE CITIES OF...OXFORD...CHAPEL HILL...DURHAM... PITTSBORO...SMITHFIELD...SANFORD...LILLINGTON...CLINTON 353 PM EDT TUE AUG 4 2009 ...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE ACROSS THE CENTRAL PIEDMONT AND SANDHILLS THROUGH 5 PM EDT... AT 3:50 PM EDT...DOPPLER RADAR INDICATED ISOLATED SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN OVER PORTIONS OF SAMPSON...HARNETT...ORANGE...DURHAM AND SOUTHERN GRANVILLE COUNTIES MOVING EAST AT 10 MPH. GUSTY WINDS OF 30 TO 40 MPH...VERY HEAVY RAIN...PEA SIZE HAIL AND OCCASIONAL CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. PAGANO
Nearby
Severe Thunderstorm Warnings in North Carolina, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.